Statin Use and Rheumatoid Arthritis

Angie Szumlinski News

If you have ever had to use a statin medication for cholesterol control, you may have experienced muscle pain and overall weakness. These are a few of the side effects some people experience when taking statins and I have family members who have just these symptoms! So, when I read that a study was conducted to determine if there was a relationship between statin use and rheumatoid arthritis I got a little nervous!

So of course I had to do a little digging to access the study and found it on the internet BMC Sports Science, Medicine and Rehabilitation, September 2021 edition. What the study suggests is that there is no significant increase in the risk of rheumatoid arthritis occurrence in statin users. That said, they did mention that there is a lot of conflicting data on the topic which makes it challenging for researchers to respond with 100% certainty.

At the end of the day, if you have high cholesterol and your physician prescribes a statin, take the statin. If you develop side effects, talk to your doctor, don’t just stop taking the medication unless your physician tells you to. Remember, more Americans die from heart disease (#1) and stroke (#5), secondary to high cholesterol than those who develop rheumatoid arthritis from a medication. Stay well, stay informed, and stay tuned!